Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 37, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 5, 2013, 9:21 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2013, 9:21 AM HST (19:21 UTC)
- Expired
- May 6, 2013, 9:18 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059 WWHW70 PHFO 051921 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 921 AM HST SUN MAY 5 2013 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT... .AN UPPER TROUGH PASSING OVER THE AREA WILL BRING STRONG AND GUSTY WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA. HIZ028-060830- /O.NEW.PHFO.WI.Y.0037.130505T1921Z-130506T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 921 AM HST SUN MAY 5 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. * WINDS...WEST TO NORTHWEST 30 TO 40 MPH WITH LOCALIZED GUSTS OVER 50 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
3 follow-up statements
048 WWHW70 PHFO 060138 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 PM HST SUN MAY 5 2013 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT... .AN UPPER TROUGH PASSING OVER THE AREA WILL BRING STRONG AND GUSTY WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA. HIZ028-061400- /O.CON.PHFO.WI.Y.0037.000000T0000Z-130506T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 338 PM HST SUN MAY 5 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. * WINDS...WEST TO NORTHWEST 30 TO 40 MPH WITH GUSTS OVER 50 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
445 WWHW70 PHFO 061336 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST MON MAY 6 2013 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH THIS AFTERNOON... .AN UPPER TROUGH PASSING OVER THE AREA WILL BRING STRONG AND GUSTY WINDS TO THE BIG ISLAND SUMMITS. HIZ028-070245- /O.EXT.PHFO.WI.Y.0037.000000T0000Z-130507T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 336 AM HST MON MAY 6 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...WEST TO NORTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ DEJESUS
624 WWHW70 PHFO 061918 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 918 AM HST MON MAY 6 2013 HIZ028-062030- /O.CAN.PHFO.WI.Y.0037.000000T0000Z-130507T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 918 AM HST MON MAY 6 2013 ...WIND ADVISORY IS CANCELLED... WINDS HAVE DROPPED BELOW ADVISORY CRITERIA AT THE SUMMITS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 5, 7:40 AM HST, 1 hour 41 minutes earlier.
Area forecast discussion, May 5, 7:40 AM HST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 740 AM HST SUN MAY 5 2013 .UPDATE... UPDATED FORECASTS FOR TODAY TO INCLUDE SLIGHT CHANCE OF THUNDERSTORMS FOR OAHU AND MAUI COUNTY AND ADJACENT WATERS...AND TO GENERALLY INCREASE RAIN CHANCES OVER THE CENTRAL PORTION OF THE ISLAND CHAIN...ESPECIALLY THIS MORNING. WINDS ARE ON THE INCREASE OVER THE BIG ISLAND SUMMITS...AND IF CURRENT TRENDS CONTINUE...THE FORECAST MAY NEED TO BE UPDATED FOR A WIND ADVISORY. && .SYNOPSIS... A FRONT NEAR KAUAI WILL MOVE EAST OVER OAHU AND MAUI TODAY... BRINGING CLOUDY AND SHOWERY WEATHER...AND THE THREAT OF LOCALLY HEAVY SHOWERS...TO MOST ISLANDS. THE FRONT IS EXPECTED TO STALL AND GRADUALLY DISSIPATE NEAR MAUI AND THE BIG ISLAND ON MONDAY AND TUESDAY. PREVAILING WEAK SOUTHEASTERLY WINDS AHEAD OF THE FRONT AND LIGHT NORTHERLY WINDS BEHIND THE FRONT WILL ALLOW LOCAL SEA BREEZES TO PRODUCE CLOUD BUILD UPS AND SCATTERED SHOWERS...MAINLY ACROSS INTERIOR AND LEEWARD SECTIONS OF THE INDIVIDUAL ISLANDS DURING THE AFTERNOON AND EARLY EVENING HOURS. && .DISCUSSION... A WEAK SURFACE FRONTAL BOUNDARY APPEARS TO BE IN THE VICINITY OF OF KAUAI EARLY THIS MORNING BASED ON SURFACE OBSERVATIONS...RADAR DATA AND SATELLITE IMAGERY. THE RADAR REFLECTIVITY DATA ALSO SUGGESTS THAT A MESOSCALE LOW EMBEDDED WITHIN THE FRONT MAY BE MOVING SLOWLY EASTWARD JUST SOUTH OF THE KAUAI COAST. SCATTERED SHOWERS AHEAD OF AND ALONG THE EASTWARD MOVING FRONTAL BOUNDARY CONTINUE OVER THE COASTAL WATERS IN THE VICINITY OF KAUAI COUNTY AND OAHU. ADDITIONAL LOW CLOUDS AND SHOWERS ARE IN THE VICINITY OF EAST MAUI AND THE NORTHERN BIG ISLAND. IN FACT...PERSISTENT MODERATE TO LOCALLY HEAVY RAINFALL OVER PARTS OF THE KOHALA DISTRICT ON THE BIG ISLAND REQUIRED THE ISSUANCE OF FLOOD ADVISORIES FOR THE SECOND NIGHT IN ROW STARTING SATURDAY EVENING. THE FLOOD ADVISORIES WERE FINALLY CANCELLED A COUPLE OF HOURS AGO AFTER THE HEAVIEST SHOWERS MOVED OFFSHORE. THE CLOSE PROXIMITY OF THE FRONT TO THE ISLANDS IS ALSO MAINTAINING A LIGHT WIND REGIME ACROSS THE FORECAST AREA. WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGHING NORTH NORTHEAST OF THE STATE. THERE ALSO APPEARS TO BE AN UPPER LEVEL SHORT WAVE TROUGH DIGGING IN NORTH OF THE STATE. THIS VERIFIES OUTPUT FROM THE FORECAST MODELS...WHICH INDICATED THIS TYPE OF UPPER LEVEL SYSTEM WOULD MOVE TOWARD THE ISLANDS FROM THIS MORNING INTO TONIGHT. THE DYNAMIC SUPPORT PROVIDED BY THIS FEATURE APPEARS TO BE PROPELLING THE SURFACE FRONTAL BOUNDARY SLOWLY EASTWARD. BOTH THE GFS AND ECMWF MODELS ALSO INDICATE A SURFACE LOW WILL DEVELOP NORTH NORTHEAST OF THE STATE...WHICH APPEARS TO BE ASSOCIATED WITH THIS SHORT WAVE TROUGH. IT IS POSSIBLE THE MESOSCALE LOW NEAR KAUAI MAY BE PART OF THIS CYCLOGENESIS PROCESS. IN ADDITION TO THE DYNAMIC SUPPORT PROVIDED BY THE UPPER LEVEL TROUGHING IN THE VICINITY OF THE ISLANDS...THERE CONTINUES TO BE RELATIVELY COOL AIR ALOFT. THIS CONTINUES TO CONTRIBUTE TO THE RELATIVELY UNSTABLE ATMOSPHERIC CONDITIONS. WITH AMPLE LOW-LEVEL MOISTURE...AS EVIDENCED BY THE PRECIPITABLE WATER VALUES OF 1.8 INCHES AT LIHUE AND 1.3 INCHES AT HILO IN THE EARLY MORNING BALLOON PROFILES...CONDITIONS WILL CONTINUE SUPPORT THE DEVELOPMENT OF SHOWERS THROUGH TODAY ACROSS MOST OF THE STATE. WITH THE FRONTAL BOUNDARY IN THE VICINITY OF KAUAI...SHOWERS WILL LIKELY REMAIN MOST ACTIVE OVER THE WESTERN ISLANDS THIS MORNING DUE TO THE MORE FOCUSED VERTICAL LIFT ASSOCIATED WITH THIS FEATURE. THE GFS AND ECMWF FORECAST MODELS HAVE SOME TIMING DIFFERENCES ON THE FRONTAL MOVEMENT...SO THERE CONTINUES TO BE SOME UNCERTAINTY IN HOW FAR EASTWARD THE FRONT WILL PROGRESS DUE TO THE WEAK UPPER LEVEL FORCING AND LOCAL ISLAND-SCALE INFLUENCES...SUCH AS THE MOUNTAINOUS TERRAIN ON THE INDIVIDUAL ISLANDS. AS THE FRONT CONTINUES TO SHIFT EASTWARD...EXPECT SOME STABILIZATION OF THE ATMOSPHERE TO BEGIN OVER KAUAI COUNTY LATER TODAY. OTHERWISE...THE OVERALL WEATHER PATTERN ACROSS THE REMAINDER OF THE ISLAND CHAIN IS EXPECTED TO BE SOMEWHAT SIMILAR TO THE DAYTIME HOURS ON SATURDAY. IN THIS DIURNAL WEATHER PATTERN...LOCAL SEA BREEZE CIRCULATIONS DEVELOP WHICH PRODUCE CLOUD BUILD UPS AND SCATTERED SHOWERS MAINLY ACROSS INTERIOR AND LEEWARD SECTIONS OF THE INDIVIDUAL ISLANDS DURING THE AFTERNOON AND EARLY EVENING HOURS. WITH RELATIVELY HIGH LOW-LEVEL MOISTURE VALUES AND SOMEWHAT UNSTABLE ATMOSPHERIC CONDITIONS...THERE COULD ALSO BE PERIODS OF LOCALLY HEAVY DOWNPOURS...ESPECIALLY THIS AFTERNOON. THE CURRENT FORECAST ALSO KEEPS A MENTION OF LOCALLY HEAVY SHOWERS ACROSS MAUI COUNTY AND THE LEEWARD BIG ISLAND ON MONDAY AFTERNOON. THE LATEST MODEL GUIDANCE INDICATES THE WEAK FRONTAL BOUNDARY WILL STALL AND DISSIPATE OVER MAUI COUNTY BY MID-WEEK. THE MODELS ALSO INDICATE ANOTHER WEAK FRONTAL BOUNDARY OR SHEAR LINE WILL MOVE TOWARD THE ALOHA STATE FROM THE NORTHWEST. BASED ON THE GUIDANCE... IT APPEARS THIS FEATURE MAY REACH THE NORTHERN ISLANDS...BUT IT IS NOT CLEAR WHETHER IT WILL PUSH DOWN THE ISLAND CHAIN. REGARDLESS OF HOW FAR SOUTH THIS FEATURE PROGRESSES...THE GUIDANCE APPEARS TO AGREE THAT THE TRADE WINDS WILL EVENTUALLY RETURN AS SURFACE HIGH PRESSURE BUILDS NORTH OF THE STATE TOWARD THE END OF THE NEW WORK WEEK. && .AVIATION... MOIST UNSTABLE AIR MASS OVER THE ISLANDS IS RESULTING IN A VARYING DEGREE OF SHRA THIS EARLY SUNDAY MORNING. SOME OF THE SHRA OVR THE ADJ WATERS HAVE ATTEMPTED TO MOVE ONSHORE OF SEVERAL ISLANDS LIKE KAUAI OAHU AND MAUI...WHILE THE PERSISTENT SHOWERS AFFECTING LEEWARD KOHALA OF THE BIG ISLAND DURING THE EVENING...WERE FINALLY DRIVEN OFF LAND AT 12Z AND INTO THE ADJ WATERS...DUE TO THE DEVELOPMENT OF LOCAL LAND BREEZES. BASED ON CURRENT SFC OBS STATEWIDE...CLD BASES ARE MOSTLY VFR. THIS MAY CHANGE AFTER SUNRISE WHEN THE LAND STARTS HEATING UP LEADING TO AN ACTIVE SHRA DAY AND POSSIBLE WDSPRD MTN OBSC. A FRONT CURRENTLY OVER KAUAI IS PROGGED TO EASE EWD TO OAHU LATER TODAY MAKING OAHU AND MAUI COUNTIES THE FOCUS OF TODAY/S WEATHER. EVEN THE BIG ISLAND MAY BE GETTING SOME ACTION THIS AFTERNOON. && .MARINE... SMALL NORTHWEST...SOUTH AND SOUTHWEST SWELLS WILL CONTINUE TO BRING MODEST SURF...AT BEST...ALONG EXPOSED SHORES OF THE ISLANDS THROUGH THE FORECAST PERIOD. WITH SMALL SWELLS AND LIGHT WINDS IN THE FORECAST...NO SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH NEXT THURSDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE/SYNOPSIS...BIRCHARD DISCUSSION/MARINE...HOUSTON AVIATION...LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| May 5, 9:14 AM HST | Flash Flood Watch | HFO | Honolulu, Kalawao | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.